Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Kansas City, MO

May 27, 2017Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 2:08 PM CDT for Cooper County, Missouri. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 2:08 PM CDT (19:08 UTC)
Expired
May 27, 2017, 3:00 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:10 PM CDTHAIL 1Otterville, MO
May 27, 2:20 PM CDTTSTM WND GST 50Pilot Grove, MO
May 27, 2:35 PM CDTTSTM WND DMGBoonville, MOPOWER LINES DOWN
May 27, 2:40 PM CDTTSTM WND DMG5 S Boonville, MOSCATTERED TREE DAMAGE ACROSS MUCH OF COOPER COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS53 KEAX 271908
SVREAX
MOC053-272000-
/O.NEW.KEAX.SV.W.0082.170527T1908Z-170527T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT SAT MAY 27 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Cooper County in central Missouri...

* Until 300 PM CDT

* At 207 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Marshall to Smithton to Cole
  Camp, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Boonville, Pilot Grove, Otterville, Bunceton, Prairie Home,
  Blackwater, Wooldridge, Lamine and Clifton City.

This includes Interstate 70 in Missouri between mile markers 87 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3874 9260 3868 9262 3869 9298 3870 9306
      3898 9304 3898 9281 3897 9281 3897 9277
      3898 9270 3897 9261 3897 9256 3891 9250
TIME...MOT...LOC 1907Z 267DEG 38KT 3903 9312 3871 9309 3846 9319 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
182 
WWUS53 KEAX 271940
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
240 PM CDT SAT MAY 27 2017

MOC053-272000-
/O.CON.KEAX.SV.W.0082.000000T0000Z-170527T2000Z/
Cooper MO-
240 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EASTERN COOPER COUNTY...

At 240 PM CDT, severe thunderstorms were located along a line
extending from near Boonville to 6 miles east of Bunceton to near
Clarksburg, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Boonville, Bunceton, Prairie Home and Wooldridge. 

This includes Interstate 70 in Missouri between mile markers 99 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3874 9260 3868 9262 3869 9280 3898 9284
      3898 9281 3897 9281 3897 9277 3898 9270
      3897 9261 3897 9256 3891 9250
TIME...MOT...LOC 1940Z 261DEG 38KT 3895 9270 3881 9267 3858 9267 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
226 
WWUS53 KEAX 271950
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
250 PM CDT SAT MAY 27 2017

MOC053-272000-
/O.EXP.KEAX.SV.W.0082.000000T0000Z-170527T2000Z/
Cooper MO-
250 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOPER COUNTY WILL
EXPIRE AT 300 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3874 9260 3868 9262 3869 9280 3898 9284
      3898 9281 3897 9281 3897 9277 3898 9270
      3897 9261 3897 9256 3891 9250
TIME...MOT...LOC 1950Z 267DEG 38KT 3895 9258 3881 9255 3858 9255 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:47 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 27, 12:47 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1247 PM CDT Sat May 27 2017

.Discussion...
Issued at 206 AM CDT SAT MAY 27 2017

The potential for widespread severe weather this afternoon and
evening continues to increase as short-term trends come into higher
resolution. An MCS is currently advancing eastward across south
central Nebraska and north central Kansas as of early Saturday
morning. This activity will undergo only slight weakening as it
approaches northwest Missouri by the mid-morning. The cold pool
generated from the MCS may play a critical role in the development
of anticipated severe weather this afternoon. As the MCS crosses
into northwest Missouri, a surface low will lift northeastward into
eastern Kansas by the mid-afternoon, bringing with it a highly
unstable airmass up against the I-70 corridor. Surface dewpoint
values will increase into the upper 60s to lower 70s over areas
south of the Missouri River. Meanwhile, a mid-level shortwave will
eject out of an upper-level trough situated over the Northern and
Central Rockies, atop a primed low-level environment. This will
all equate to a highly favorable setup for robust convection by
the early afternoon into the evening, particularly for areas just
north of I-70, extending to points well south. The surface low
should be limited in its northeastward trek as the MCS-driven cold
pool pushes against it. This will in turn present strong surface
convergence within a highly unstable environment, as MUCAPE values
exceed 4000 J/kg along and south of the warm front. With ample
mid-level flow, 0-6 km shear values of 40+ knots will support
rotating updrafts. Also expecting backed surface winds in the
vicinity of the warm front and points south, thus increasing the
potential for a few tornadoes across central Missouri this
afternoon before the surface low surges southeastward. The
tornadic potential may be increased near the surface low, which
looks to position itself near west central to southwestern
Missouri Saturday afternoon/evening. Aside from the tornadic
potential, very large hail and damaging winds are possible as the
storm system advances from eastern Kansas and western Missouri
early this afternoon and steadily pushes southeastward by the
early evening into central Missouri. With the holiday weekend in
full swing, action plans will need to be considered no later than
Saturday morning, especially for those camping, who may be
unfamiliar with local storm shelters in the relevant areas.

By Sunday morning, steady northwesterly surface winds are expected
in the wake of the exiting storm system and dry conditions will be
maintained through the latter half of the holiday weekend.
Temperatures will remain steady at near-seasonal values through
much of the upcoming week. May see additional storm development by
the mid-week, though forcing will remain rather limited until the
late week. At that point, models point to the possibility of a
large region of moisture advection extending into the Northern
Plains as the upper jet migrates well north. Any overhead impulses
could trigger warm advection showers/storms, though a blocking
ridge pattern should limit widespread precipitation chances.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT MAY 27 2017

The main line of thunderstorms has moved through the terminals
with just light showers and thunderstorms in its wake. These
storms will affect the terminals through 19Z with VFR conds
prevailing through the remainder of the afternoon and evening.
Early tomorrow morning, models agree MVFR cigs will move into the
terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up
to low end VFR conds with cigs btn 3-4kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 1:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND GST     2 S CLINTON             38.34N 93.78W
05/27/2017  E60 MPH          HENRY              MO   TRAINED SPOTTER

0133 PM     HAIL             2 S CLINTON             38.34N 93.78W
05/27/2017  E1.75 INCH       HENRY              MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 27, 1:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             3 S COAL                38.28N 93.61W
05/27/2017  E1.75 INCH       HENRY              MO   PUBLIC

            WINDSHIELD BROKEN ON TRUCK

&&

LAFLIN
Local storm report, May 27, 1:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
156 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             NNE GREEN RIDGE         38.62N 93.41W
05/27/2017  E1.00 INCH       PETTIS             MO   PUBLIC

            REPORTED AT CASEYS GENERAL STORE

&&

LG
Local storm report, May 27, 2:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     WARRENSBURG             38.76N 93.73W
05/27/2017                   JOHNSON            MO   PUBLIC

            TREES DOWN ON UCM CAMPUS

&&

DH
Local storm report, May 27, 2:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             WSW TIGHTWAD            38.31N 93.55W
05/27/2017  M1.00 INCH       HENRY              MO   TRAINED SPOTTER

            SPOTTER MEASURED AT LEAST QUARTER SIZE HAIL COVERING THE
            GROUND. THINKS THAT HAIL COULD HAVE BEEN LARGER AS IT
            BROKE A WINDVISOR ON A TRUCK.

&&

LG
Local storm report, May 27, 2:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     WSW TIGHTWAD            38.31N 93.54W
05/27/2017                   HENRY              MO   TRAINED SPOTTER

            WIND TOOK OUT THE WEATHER STATION OF THE SPOTTER AS WELL
            AS BROUGHT DOWN SEVERAL TREE LIMBS APPROXIMATELY 5 INCHES
            IN DIAMETER OR SO NEAR THE INTERSECTION OF MO-PP AND HWY
            7.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:41 AM CDTSpecial Weather StatementEAXAtchison, Holt34 min
May 27, 8:30 AM CDTSpecial Weather StatementEAXClay, Platte30 min
May 27, 8:33 AM CDTSpecial Weather StatementEAXNodaway27 min
May 27, 9:06 AM CDTSpecial Weather StatementEAXClinton39 min
May 27, 9:13 AM CDTSpecial Weather StatementEAXGentry, Harrison, Worth47 min
May 27, 9:29 AM CDTSpecial Weather StatementEAXCaldwell46 min
May 27, 9:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray34 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson50 min
May 27, 12:29 PM CDTSevere Thunderstorm WarningEAXBates46 min
May 27, 12:49 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette56 min
May 27, 1:15 PM CDTTornado WarningEAXHenry30 min
May 27, 1:36 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline43 min
May 27, 5:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
May 27, 5:47 PM CDTSpecial Weather StatementEAXJohnson43 min
May 27, 6:13 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline35 min
May 27, 6:43 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.